Maine, 2007

Hail and Damaging Wind in Maine, July 28, 2007

July 28, 2007 · NWS CAR · 2 events in 1 county or zone

Thunderstorms developed across northern Maine in advance of a slow moving cold front. An isolated severe thunderstorm produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northern Maine in advance of a slow moving cold front. An isolated severe thunderstorm produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 3:28 AM EST, 9 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 3:28 AM EST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
428 AM EDT SAT JUL 28 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY THEN SLOWLY
MOVE ACROSS THE STATE THROUGH MONDAY WITH SHOWERS AND THUNDERSTORMS.
ANOTHER COLD FRONT WILL CROSS THE STATE MONDAY NIGHT AND TUESDAY
WITH FAIR WEATHER RETURNING BEHIND THE FRONT.
&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECT SOME SUN EARLY TODAY BUT CLOUDS ARE EXPECTED TO INCREASE
ALL AREAS LATER THIS MORNING AND DURING THE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. WILL KEEP PATCHY FOG NORTH
AND WIDESPREAD FOG...LOCALLY DENSE...COASTAL AREAS FOR EARLY THIS
MORNING. THIS FRONT IS ALSO EXPECTED TO PRODUCE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY IN NORTHERN AREAS. WILL
LOWER POPS TO CHANCE LATER TONIGHT WITH THE LOSS OF HEATING. WITH
HUMID AIR MASS AND PLENTY OF MOISTURE IN PLACE WILL INCLUDE
POSSIBILITY OF HEAVY RAIN IN FORECAST FOR THIS AFTERNOON AND EARLY
TONIGHT. HAVE EDITED POP AND SKY GRIDS MANUALLY. WIND GRIDS
GENERATED WITH A MAV/MET COMBINATION AND WITH NAM12 WINDS THIS
AFTERNOON AND SUNDAY AFTERNOON. HAVE USED NAM12 FOR TEMPERATURE
AND DEW POINT OVER THE COASTAL WATERS. NO CHANGES MADE TO QPF
GRIDS.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE SLOW MOVING COLD FRONT WILL BE LOCATED ACROSS NORTHERN/CENTRAL
PORTIONS OF THE REGION EARLY SUNDAY...THEN MOVE SLOWLY SOUTHEAST
THROUGH MONDAY. THIS WILL KEEP UNSETTLED CONDITIONS...WITH
SHOWERS/THUNDERSTORMS...ACROSS THE REGION SUNDAY THROUGH MONDAY.
THE SHOWERS/THUNDERSTORMS WILL TEND TO BE MOST EXTENSIVE DURING
THE AFTERNOON/EARLY EVENING WITH ANY DIURNAL HEATING HELPING
ENHANCE INSTABILITY. THE FRONT SHOULD SLOWLY EXIT THE COAST
MONDAY NIGHT...WHILE ANOTHER COLD FRONT BEGINS TO CROSS THE REGION
FROM THE NORTHWEST KEEPING SCATTERED SHOWERS/THUNDERSTORMS
ACROSS THE FORECAST AREA. TEMPERATURES WILL BE AT NEAR NORMAL
LEVELS SUNDAY THROUGH MONDAY NIGHT.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SECOND COLD FRONT
MOVING THROUGH THE STATE EARLY TUESDAY WITH IMPROVING CONDITIONS
FROM NORTH TO SOUTH DURING TUESDAY. CANADIAN HIGH PRESSURE WILL
THEN BUILD ACROSS NEW ENGLAND ON WEDNESDAY AND THURSDAY. NEXT COLD
FRONT WILL APPROACH THE REGION FRIDAY.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
IFR CONDITIONS ARE EXPECTED IN SPOTS THIS MORNING DUE TO FOG AND
LOW CEILINGS. CONDITIONS ARE THEN EXPECTED TO IMPROVE LATER THIS
MORNING. IFR CONDITIONS ARE EXPECTED AT TIMES THIS AFTERNOON AND
TONIGHT DUE TO SHOWERS AND THUNDERSTORMS. IFR CONDITIONS EXPECTED
IN FOG BHB TONIGHT. IFR/LIFR CEILINGS/VISIBILITIES WILL BE
POSSIBLE IN FOG EARLY SUNDAY/MONDAY...PARTICULARLY DOWNEAST. THERE
WILL BE A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE
REGION SUNDAY THROUGH MONDAY NIGHT. HIGH PRESSURE IS EXPECTED TO
BUILD ACROSS THE REGION LATER TUESDAY/WEDNESDAY.
&&

.MARINE...
NEAR TERM: HAVE INITIALIZED THE WIND GRIDS WITH AN EQUAL BLEND OF
THE NAM12...WRFAER9 AND THE GFS40. HAVE REDUCED THE MODEL WIND
SPEEDS A FEW KNOTS TO REMOVE LOW MODEL BIAS DUE TO THE STRONG
MARINE LAYER. FOR WAVES: EXPECT PERSISTENT SOUTHERLY FETCH TO
PERSIST OFF THE EAST COAST THIS FORECAST PERIOD ALTHOUGH THE WNA
WAVE WATCH MAY BE A LITTLE OVERDONE WITH WAVE HEIGHTS SO WILL
LOWER NUMBERS 1 TO 2 FEET. HUMID AIR MASS EXPECTED TO REMAIN IN
PLACE THIS FORECAST PERIOD SO WILL KEEP WIDESPREAD FOG AND
VISIBILITY OF 1 MILE OR LESS.

SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS SUNDAY THROUGH MONDAY NIGHT. WIDESPREAD FOG WILL CONTINUE
TO REDUCE VISIBILITIES SUNDAY THROUGH MONDAY NIGHT...ALONG WITH
A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...NORCROSS
LONG TERM...FOSTER
AVIATION...MIGNONE
MARINE...MIGNONE/NORCROSS
Hazardous weather outlook, Jul 28, 11:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1230 PM EDT SAT JUL 28 2007

MEZ001>006-010-011-015-031-291630-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
1230 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY
AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AT THIS TIME.

ANZ050-MEZ016-017-029-030-032-291630-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1230 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL BEGIN TO APPROACH THE REGION THIS
AFTERNOON AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG INLAND
FROM THE COAST WITH GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY
AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT THIS TIME.

VJN

In the hours before

Special weather statement, Jul 28, 10:33 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1133 AM EDT SAT JUL 28 2007

MEZ001>006-010-282000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
1133 AM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS
NORTHERN AND CENTRAL PORTIONS OF MAINE THIS AFTERNOON...

SUNSHINE AND INCREASING HUMIDITY ALONG WITH AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE SOUTHWEST WILL ALLOW FOR THE
ATMOSPHERE TO QUICKLY DESTABILIZE THIS AFTERNOON...AND FOR STRONG
THUNDERSTORMS TO DEVELOP. THOSE WITH ANY OUTDOOR INTERESTS SHOULD
MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET STATION
FOR PERTINENT SEVERE THUNDERSTORM WATCH AND WARNING STATEMENTS.
BE PREPARED TO TAKE ACTION IN THE EVENT STRONG AND SEVERE
THUNDERSTORMS APPROACH YOUR AREA.

VJN

The radar

The Caribou radar (KCBW), 114 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Aroostook

When
July 28, 1:00 PM EST
Where
Aroostook County, 3 mi WSW of Stockholm
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
47.033, -68.189

Hail up to 0.75 inch was reported at Madawaska Lake.

Thunderstorm Wind, Aroostook

When
July 28, 1:00 PM EST
Where
Aroostook County, 3 mi WSW of Stockholm
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.033, -68.189

Several trees were toppled at Madawaska Lake by wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50390, 50392.